Dust Devil, Deschutes
- When
- August 20, 1:00 PM PST
- Where
- Deschutes County, 0.04 mi WSW of Elk Lake to 0.14 mi NE of Elk Lake
- Reported by
- Public
- Coordinates
- 43.970, -121.781
The dust devil moved over the lake and turned over 2 boats with passengers.
Clear skies, light winds and intense midday solar heating allowed a dust devil to develop near Hosmer Lake, west of Bend.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Clear skies, light winds and intense midday solar heating allowed a dust devil to develop near Hosmer Lake, west of Bend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 20, 8:02 AM PST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 902 AM PDT SAT AUG 20 2011 .UPDATE...MAIN UPDATE TO THE MORNING PACKAGE WAS TO SLIGHTLY EXPAND THE THUNDERSTORM AREA TO THE EAST TO INCLUDE THE LOWER ELEVATIONS SOUTH OF THE MAURY MOUNTAINS. THE BEST CHANCE, HOWEVER, CONTINUES ALONG THE IMMEDIATE CASCADE EAST SLOPES OF CENTRAL OREGON. MODELS STILL SHOW THE THERMAL TROUGH CURRENTLY LOCATED OVER THE WILLAMETTE VALLEY TO SLOWLY MOVE EASTWARD TODAY TO ACT AS THE LIKELY TRIGGER THERE. REGARDING FIRE WEATHER CONCERNS FOR TODAY, ANY THUNDERSTORMS THAT DEVELOP SHOULD BE ISOLATED, BUT WILL HAVE VERY LITTLE RAIN REACHING THE SURFACE ALONG WITH AN ENHANCED GUST POTENTIAL DUE TO THE DRIER LOWER LEVELS. SOME LINGERING MOISTURE FROM OVER THE GREAT BASIN WILL MOVE NORTH AND COULD BRING SOME DEEPER CUMULUS DEVELOPMENT OVER THE EAST CENTRAL MOUNTAINS, BUT DON'T FEEL ENOUGH HEATING WILL OVERCOME A WEAK TO MODERATE MID-LEVEL CAP. HAVE INCREASED CLOUD COVER NONETHELESS. FINALLY, DECIDED TO GO MORE WITH MORE OF A PERSISTENCE FORECAST ON TONIGHT'S MINIMUM TEMPERATURES. MODELS HAVE BEEN HINTING AT MORE OF AN ISOTHERMAL SETUP FOR THE NEXT COUPLE NIGHTS INSTEAD OF THE SHARP CONTRAST BETWEEN MOUNTAIN VALLEYS AND THE HIGH DESERT VERSUS THE RIDGES. LAST NIGHT'S OBSERVATIONS BEGAN TO SHOW THAT TREND SO HAVE RAISED THE OVERNIGHT LOWS TONIGHT FOR MANY AREAS. FORECAST HAS BEEN PUBLISHED AND SHOULD BE AVAILABLE SHORTLY. /JBONK && .AVIATION...18Z TAFS...VFR CONDITIONS TO PREVAIL THROUGH 18Z SUNDAY. A FEW CU BUILDUPS WILL DEVELOP VCNTY KBDN AND KRDM THIS AFTERNOON AND EVENING WITH SOME DEBRIS CLOUDS FROM TSTMS TO THE SOUTH POSSIBLE OVERNIGHT. WINDS WILL BE LIGHT...LESS THAN 15 KTS...WITH A NORTHERLY COMPONENT AT MOST LOCATIONS THIS AFTERNOON EXCEPT VARIABLE AT KALW AND KYKM. TERRAIN DRIVEN WINDS ARE EXPECTED TONIGHT AND EARLY SUNDAY. 78 && .PREV DISCUSSION... /ISSUED 500 AM PDT SAT AUG 20 2011/ SHORT TERM...TODAY THROUGH MONDAY. THE BIG FORECAST CHALLENGE IN THE SHORT TERM IS THE THUNDERSTORM POTENTIAL AND WHETHER FIRE WEATHER HIGHLIGHTS ARE NECESSARY. A TROUGH OF LOW PRESSURE HAS DEVELOPED OFF THE CALIFORNIA COAST...AND THE UPPER FLOW HAS BACKED TO THE SOUTH OVER THE SOUTHERN HALF OF OREGON. THE LOW WILL TAP SOME PACIFIC MOISTURE AS WELL AS MOISTURE FROM THE DESERT SW ACROSS EASTERN OREGON. MEANWHILE...AN INVERTED SURFACE THERMAL TROUGH WILL DEVELOP EAST OF THE CASCADES. INCREASING MOISTURE AND STEEPENING LAPSE RATES WILL RESULT IN ISOLATED THUNDERSTORMS. ISOLATED THUNDERSTORMS WILL DEVELOP OVER SOUTH CENTRAL OREGON AND MAY EXTEND AS FAR NORTH AS SUNRIVER AND LAPINE THIS AFTERNOON AND EVENING. ANY STORMS THAT DEVELOP WILL BE HIGH BASED AND WILL PRODUCE VERY LITTLE RAINFALL. THE THREAT OF STORMS ON SUNDAY WILL EXTEND FARTHER NORTH TOWARDS SISTERS AND FARTHER EAST TOWARDS THE STRAWBERRY MOUNTAINS AND THE ELKHORNS. ONCE AGAIN...STORMS WILL PRIMARILY BE HIGH BASED ON SUNDAY. I WOULD EXPECT MOST STORMS TO PRODUCE RAINFALL AMOUNTS LESS THAN A TENTH OF AN INCH...ALTHOUGH MODELS SHOW PRECIPITABLE WATER INCREASING TO AROUND 0.75 OF AN INCH SUNDAY AFTN AND EVE. THE QUESTION WILL BE WHETHER THIS WILL WARRANT FIRE WEATHER HIGHLIGHTS. FOR NOW...BELIEVE STORMS WILL BE ISOLATED WITH LIMITED LIGHTNING ACTIVITY...BUT IT IS A TOUGH CALL. A WEAK MARINE PUSH WILL TAKE PLACE LATE SUNDAY AND INCREASE MORE ON MONDAY. A WESTERLY FLOW ALOFT WILL STABILIZE THE AIR MASS FROM THE WEST...AND NO THUNDERSTORMS ARE CURRENTLY IN THE FORECAST FOR MONDAY. HOWEVER...LATEST MODEL RUNS ARE HINTING AT LINGERING INSTABILITY IN OUR SE ZONES. A SLIGHT CHANCE MAY BE NEEDED FOR THIS AREA IN THE NEXT UPCOMING SHIFT IF THE MARINE PUSH IS SLOWER THAN CURRENTLY PROGGED AND IT REMAIN UNSTABLE E-SE OF THE BLUE MTNS. JOHNSON LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT...WESTERLY FLOW WILL CONTINUE MONDAY NIGHT AND TUESDAY AS A FOUR CORNERS HIGH WEAKENS. MODELS INDICATE A BAND OF MOISTURE TO PUSH ACROSS NORTHERN WASHINGTON ON TUESDAY. THE MAJORITY OF THE MOISTURE LOOKS TO BE NORTH OF THE COUNTY WARNING AREA...BUT HAVE KEPT A SLIGHT CHANCE RAIN FOR THE EAST SLOPES OF THE CENTRAL WASHINGTON CASCADES. BY TUESDAY NIGHT HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE AREA AND SOUTHWEST FLOW WILL TAKE PLACE. AN EMBEDDED SHORTWAVE WILL AID IN THE POSSIBILITY OF CONVECTION WEDNESDAY AND THURSDAY. AT THIS POINT MODELS STILL HINT AT A SLIGHT CHANCE OF THUNDERSTORMS FOR CENTRAL OREGON WEDNESDAY...AND SPREADS THE COVERAGE TO INCLUDE THE MOUNTAINS OF NORTHEAST OREGON THURSDAY. GFS MODEL HAS INCREASED INSTABILITY ACROSS THE LOWER ELEVATIONS AS WELL THURSDAY. FOR NOW WILL LEAVE THE FORECAST AS IS...BUT IF FUTURE MODEL RUNS TREND THIS WAY THUNDERSTORM COVERAGE MAY NEED TO BE INCREASED EVEN FURTHER. AS THE DISTURBANCE PUSHES OUT OF THE AREA FRIDAY SOUTHWEST FLOW WILL CONTINUE. LATEST GFS MODEL INDICATES THE POSSIBILITY OF CONTINUED THUNDERSTORMS FRIDAY ACROSS THE MOUNTAINS OF NORTHEAST OREGON...BUT MODELS BEGIN TO DIVERGE AT THIS POINT IN THE EXTENDED. SO FOR NOW WILL LEAVE THE FORECAST UNTIL FUTURE RUNS COME MORE IN LINE. WEBER && .PRELIMINARY POINT TEMPS/POPS... PDT 89 55 93 58 / 0 0 0 0 ALW 92 60 95 65 / 0 0 0 0 PSC 93 53 95 58 / 0 0 0 0 YKM 90 53 93 57 / 0 0 0 0 HRI 92 51 95 60 / 0 0 0 0 ELN 89 51 92 60 / 0 0 0 10 RDM 87 49 92 50 / 0 0 10 10 LGD 87 52 92 53 / 0 0 10 10 GCD 89 51 93 54 / 0 0 20 20 DLS 94 55 91 63 / 0 0 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN SUNDAY : GREEN MONDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 87/78
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
518 AM PDT SAT AUG 20 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
211145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
518 AM PDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS
EAST SLOPES OF THE OREGON CASCADES
WHILE MOST OF THE FORECAST AREA WILL BE MOSTLY SUNNY TODAY...SOME
MID LEVEL MOISTURE INCREASING OVER THE SOUTHERN HALF OF OREGON WILL
RESULT IN CUMULUS BUILDUPS THIS AFTERNOON AND EVENING. AN ISOLATED
THUNDERSTORM OR TWO CAN BE EXPECTED OVER SOUTHERN DESCHUTES COUNTY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS SUNDAY
EAST SLOPES OF THE OREGON CASCADES, SOUTHERN BLUE MOUNTAINS OF
OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
MID LEVEL MOISTURE COMBINED WITH INSTABILITY WILL BRING A SLIGHT
CHANCE OF THUNDERSTORMS ON SUNDAY IN THE AREAS LISTED ABOVE. THE
BIGGEST THREAT WITH THUNDERSTORMS WILL BE GUSTY WINDS. MOST STORMS
WILL PRODUCE LITTLE RAINFALL. A DRY FORECAST IS IN STORE MONDAY
THROUGH TUESDAY...EXCEPT FOR A SLIGHT CHANCE OF RAIN ON TUESDAY
ALONG THE EAST SLOPES OF THE CENTRAL WASHINGTON CASCADES.
THUNDERSTORMS MAY RETURN TO CENTRAL AND NORTHEAST OREGON WEDNESDAY
AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED FOR THUNDERSTORMS ON SUNDAY.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
The dust devil moved over the lake and turned over 2 boats with passengers.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325344.